Virginia, 2025Damaging Wind in Virginia, August 14, 2025
August 14, 2025 · NWS RNK · 1 event in 1 county or zone
Thunderstorms developed during the afternoon hours in an atmosphere rich with high moisture values. This moisture was realized as locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon hours in an atmosphere rich with high moisture values. This moisture was realized as locally heavy rainfall. One thunderstorm in Rockbridge County had enough heavy rain in a concentrated area to bring damaging wind gusts to the surface, downing around thirty trees near Rockbridge Baths.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 14, 12:36 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 14, 12:36 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
136 PM EDT Thu Aug 14 2025
.SYNOPSIS...
Warm and humid weather will likely continue through the end of
the work week and early portion of the weekend. Showers and
thunderstorms will be possible east of the Blue Ridge on Friday
as some linger moisture along the stalled frontal boundary
develops isolated storms during the afternoon and evening. The
frontal boundary will push completely through the region late
Friday into Saturday, which will bring in much drier air and
even lower rain chances through the weekend and into next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM EDT Thursday...
The frontal boundary that is pushing through the area tonight
will have pushed through a majority of the forecast area by
Friday morning. With the front not completely pushing through
the region, and becoming attenuated across the region, a slight
bifurcation of moisture is expected to develop across the area.
This will keep dewpoints east of the Blue Ridge in the upper 60s
to low 70s throughout the day on Friday, meanwhile, areas west
of the Blue Ridge are expected to drop into the low to mid 60s
by the morning hours on Friday thanks to much drier air being
advected into the region. With little to no forcing for ascent
across the mid or upper levels expected on Friday, organized or
widespread convection is not expected for the region. While
isolated showers and thunderstorms are possible for areas
primarily east of the Blue Ridge, chances will remain minimal
in the 20-30% range. Outside of some early late summer fog, and
low stratus across the region, skies should clear by the
afternoon, with scattered cumulus developing by the afternoon
across the region. Overall, expect a mostly dry day across the
region with highs in the low 80s west of the Blue Ridge, and
upper 80s east of the Blue Ridge for Friday.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 100 PM EDT Thursday...
Key Messages:
1) Confidence is moderate for scattered showers and thunderstorms on
Saturday, but drier weather arrives by Sunday.
2) Conditions will remain warm and humid throughout the weekend.
Convection from Friday evening should weaken with the loss of
heating during Friday night. Meanwhile, a weak frontal boundary will
linger across North Carolina into Saturday. As high pressure to the
north weakens and heads off the New England coast, moisture and lift
from this frontal boundary could spark scattered showers and
thunderstorms during Saturday afternoon. Any of the stronger storms
could bring locally heavy rainfall given the humid air mass.
Chances of storms should diminish by Saturday night as high pressure
develops across the Ohio River Valley and shoves the frontal
boundary towards the Southeast coast. With less clouds and more
sunshine anticipated on Sunday, temperatures will rise into the
lower 80s to the lower 90s, which may be a few degrees higher
compared to highs on Saturday. Although dry weather should continue
into Sunday night, it will still remain humid as low temperatures
fail to drop lower than the 60s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 100 PM EDT Thursday...
Key Messages:
1) Confidence is rising for scattered showers and thunderstorms
to occur each day in this forecast period.
2) Warm and humid conditions may persist throughout the middle of
the week.
After a brief reprieve on Sunday, the daily chances of showers and
thunderstorms should resume on Monday due to high pressure weakening
across the Appalachian Mountains. The odds of more widespread
convection should increase during Tuesday and Wednesday as a frontal
boundary crosses the Ohio River Valley. Locally heavy rainfall from
any of the stronger storms may spark flooding concerns due to a
humid air mass staying in place. This frontal boundary could stall
along the Blue Ridge by late Wednesday into Thursday as it may have
to wait for Erin, which is projected to be a notable hurricane by
that point, to pass between the East Coast and Bermuda in the
Atlantic Ocean.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 130 PM EDT Thursday...
Mostly VFR conditions are being observed across the region this
afternoon, with some MVFR CIGs hanging on to BLF. Scattered
showers and thunderstorms that are currently developing this
afternoon may lead to brief periods of MVFR to IFR CIGs and
VSBYs if they move within the vicinity of terminal this
afternoon and evening. Outside of these storms, terminals should
remain VFR through the remainder of the evening. During the
overnight and early morning hours, MVFR to LIFR CIGs and VSBYs
look to develop for most terminals west of the Blue Ridge with
the exception of ROA, which is expected to remain VFR through
the TAF period. Winds look to remain northerly/northwesterly
at around 5 knots or less through the taf period for all
terminals.
.EXTENDED AVIATION OUTLOOK...
A stalling frontal boundary pushing into the region today will
keep the threat of isolated to scattered storms around and
potential sub-VFR conditions through Saturday. The front
completely pushes south over the weekend with Sunday looking
like the best aviation day outside of any morning fog. A few
storms may form Monday but overall coverage is scattered. An
additional frontal boundary looks to push into the region mid to
late next week leading to increased storm activity and potential
sub-VFR conditions next week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...EB
NEAR TERM...EB
SHORT TERM...PW
LONG TERM...PW
AVIATION...EB
Hazardous weather outlook, Aug 14, 12:38 PM EST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
138 PM EDT Thu Aug 14 2025
VAZ007-009>014-018>020-WVZ042>044-507-508-151745-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
138 PM EDT Thu Aug 14 2025
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a Marginal Risk for heavy rainfall on Friday. Afternoon and
evening thunderstorms will be capable of heavy rainfall, which could
lead to localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ015>017-022>024-032>035-043>047-058-059-151745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
138 PM EDT Thu Aug 14 2025
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
There is a Marginal Risk for heavy rainfall today. Afternoon and
evening thunderstorms will be capable of heavy rainfall, which could
lead to localized flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a Marginal Risk for heavy rainfall on Friday. Afternoon and
evening thunderstorms will be capable of heavy rainfall, which could
lead to localized flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 14, 1:22 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
222 PM EDT Thu Aug 14 2025
NCZ019-141845-
Wilkes NC-
222 PM EDT Thu Aug 14 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WILKES COUNTY
THROUGH 245 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dockery, or over Traphill, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ronda...
Traphill...
Pleasant Hill...
Benham...
Roaring River...
Dockery...
and Clingman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3613 8099 3630 8116 3638 8103 3633 8087
3625 8087
TIME...MOT...LOC 1822Z 299DEG 7KT 3632 8106
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, Aug 14, 1:31 PM EST, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT Thu Aug 14 2025
VAZ024-035-141900-
Amherst VA-Rockbridge VA-
231 PM EDT Thu Aug 14 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ROCKBRIDGE AND
NORTHWESTERN AMHERST COUNTIES...THE CITY OF BUENA VISTA AND THE CITY
OF LEXINGTON THROUGH 300 PM EDT...
At 230 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockbridge Baths, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lexington...
Buena Vista...
Rockbridge Baths...
Cornwall...
Alto...
Fairfield...
and Oronoco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3800 7939 3787 7915 3785 7915 3782 7916
3781 7917 3781 7913 3765 7933 3786 7954
TIME...MOT...LOC 1830Z 313DEG 13KT 3789 7940
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RSSpecial weather statement, Aug 14, 2:12 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
312 PM EDT Thu Aug 14 2025
VAZ032-043-141945-
Henry VA-Patrick VA-
312 PM EDT Thu Aug 14 2025
...A STRONG THUNDERSTORM WILL IMPACT
WESTERN HENRY AND EAST CENTRAL PATRICK COUNTIES AND THE CITY OF
MARTINSVILLE THROUGH 345 PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanville, or near Bassett, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Martinsville...
Spencer...
Bassett...
Villa Heights...
Chatmoss...
Collinsville...
and Horse Pasture.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3655 7993 3673 8018 3679 8004 3678 8003
3678 8001 3679 8003 3679 8001 3680 8001
3669 7976
TIME...MOT...LOC 1912Z 310DEG 18KT 3672 8003
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SHThunderstorm Wind, Rockbridge
- When
- August 14, 2:27 PM EST
- Where
- Rockbridge County, 0.96 mi SW of Aqua
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.862, -79.364
Thunderstorm winds downed around thirty trees within the 800 block of Mt. Atlas Road. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Arizona, August 14 to 15, 2025$71,000 · 50 kt wind · 11 events
- Excessive Heat and Heat in Kentucky, August 14 to 19, 202529 events
- Excessive Heat and Heat in Illinois, August 14 to 19, 202527 events
- Flash Flood and Lightning Strike in Louisiana, August 14, 2025$30,000 · 3 events
- Heat in Texas, August 14 to 20, 202517 events
- Excessive Heat and Heat in Missouri, August 14 to 19, 202516 events
- Damaging Winds and Strong Wind in Utah, August 14 to 15, 2025$12,000 · 58 kt wind · 10 events
- Hail and Damaging Wind in Colorado, August 14 to 18, 20251 in hail · 8 events
- Flash Flooding in Virginia, August 14, 20257 events
- Hail in Minnesota, August 14, 20252.75 in hail · 6 events
- Hail and Damaging Winds in Massachusetts, August 14, 2025$8,000 · 1.5 in hail · 5 events
- Hail in Minnesota, August 14, 20251.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291947.